Question: Hi. I'm Janice. I'm of an age to need calcium supplements, but I'm on Neurontin -- which is made less effective when I take calcium. And I'm also on Prilosec, which depletes my body of calcium. What can I do?
Answer: Janice, that is an awesome question. First of all, your doctor put you on these medicines for a reason; your Neurontin helps your pain, your calcium is helping you restore your bone density, your Prilosec is helping reflux, or heartburn. You're on them for a reason.
Now, you bring up an excellent point in that drugs can interact. They can each cause a certain problem to occur with one another. Your specific question of Neurontin being effective or not effective as it relates to calcium -- there have been a few studies that have shown, experimentally, that it may reduce the bio-availability of Neurontin. So, if you take a calcium pill within two hours of taking Neurontin, there may be a little bit less Neurontin available to your brain. We don't see an effect clinically; you should still feel just as well. If you don't, see your doctor.
Prilosec and calcium: Yes, there have been reports, there have been studies that have shown that if we decrease the acidity in our stomach, less calcium is absorbed. Again, another thing to follow up with your doctor on. There are ways that we can increase the dose of one drug, or decrease another. Remember, you are your advocate; you have to talk to your doctor; tell them what you're feeling, what you're not feeling. Great question, Janice. Thanks.
Next: I Have Chronic Pain, And Restorative Sleep Is A Big Problem. Any Suggestions?